Thunderstorm Wind, Colbert
- When
- September 18, 5:00 PM CST to 5:10 PM CST
- Where
- Colbert County, Cherokee
- Measured
- 55 kt (63 mph)
- Property damage
- $8,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.750, -87.967
A thunderstorm became severe moving across the city of Cherokee in western Colbert County. The thunderstorm produced 1 inch hail and downed a number of trees across the town.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A thunderstorm became severe moving across the city of Cherokee in western Colbert County. The thunderstorm produced 1 inch hail and downed a number of trees across the town. Lightning also struck at least two houses causing fires that did damage to two houses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 2:12 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 312 PM CDT TUE SEP 18 2001 UPPER SHORTWAVE TROF AND ASSOCIATED SURFACE COLD FRONT STILL PROGGED BY MODELS TO BRING PERIOD OF WET WEATHER TO FORECAST AREA NEXT 24- 36 HOURS. SHOWERS ALREADY GATHERING TO THE WEST...AND INTEND TO GO ABOVE MOS GUIDANCE ON POPS IN MANY AREAS TONIGHT. RAIN COVERAGE SHOULD BE PRETTY GOOD TOMORROW...AND INSTABILITY FORECASTS SUGGEST KEEPING THUNDERSTORMS IN AS WELL. AVN A LITTLE FASTER AT MOVING EVERYTHING THROUGH...WHILE ETA IS SLOWER. WILL BASE THE FORECAST ON THE ETA...WHICH SUGGESTS THAT LOW LEVEL MOISTURE IN WAKE OF COLD FROPA WILL KEEP CONSIDERABLE CLOUDINESS IN EASTERN PORTIONS ON THURSDAY. HSV 068/080/065/080/060 67400 BHM 068/082/065/083/060 57400 MGM 068/084/068/083/063 56500 .BHM...NONE.
ALZ001>050-182015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT TUE SEP 18 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS...WILL DEVELOP OVER THE SOUTHERN AND WESTERN PORTIONS OF THE STATE THROUGH THE EVENING HOURS. THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266180, 5266181, 5266468.